Alert archive / Texas / Flash Flood Watches in 2017

Flash Flood Watch 1, NWS Midland/Odessa, TX

April 12, 201718 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood watch at Apr 12, 2017, 12:27 PM CDT for 18 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Apr 12, 2017, 1:00 PM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2017, 12:27 PM CDT (17:27 UTC)
In effect from
Apr 12, 2017, 1:00 PM CDT
Expired
Apr 13, 2017, 2:58 AM CDT
In force
14 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
None

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.5 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WGUS64 KMAF 121727
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Midland/Odessa TX
1227 PM CDT Wed Apr 12 2017

...Flash Flood Watch in effect through Thursday morning for 
locations mainly along and north of the I-10 corridor...

.Heavy rainfall is expected to develop this afternoon and last
into the overnight hours across much of the area. Flash flooding
of low lying areas including creeks and arroyos will be possible.
Most of the heavy rain will occur after dark which makes flooded 
roads that much harder to see.

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-258-
131200-
/O.NEW.KMAF.FF.A.0001.170412T1800Z-170413T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland,
Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine, 
Fort Davis, Fort Stockton, Guadalupe Mountains NP, 
and Pine Springs
1227 PM CDT Wed Apr 12 2017 /1127 AM MDT Wed Apr 12 2017/

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

* Through Thursday morning

* Heavy rain will develop this afternoon and overnight leading to
  widespread rainfall amounts of 1 to 2 inches with localized 
  amounts of 3 to 4 inches possible. 

* Dont drive into areas where water covers the road. The water may
  be deeper than it appears and less than a foot of rushing water
  can float many vehicles. If you encounter water flowing across a
  roadway, turn around, don't drown. Be especially cautious at
  night when it is harder to recognize the dangers of floods and
  flash floods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

rhluchan
1 follow-up statement
520 
WGUS64 KMAF 130758
FFAMAF

Flood Watch
National Weather Service Midland/Odessa TX
258 AM CDT Thu Apr 13 2017

......Flash Flood Watch cancelled for locations along and north 
of the I-10 corridor... 

.Rainfall had decreased significantly across the watch area. 
Flash flooding is no longer expected. 

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-258-
130900-
/O.CAN.KMAF.FF.A.0001.000000T0000Z-170413T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland,
Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine, 
Fort Davis, Fort Stockton, Guadalupe Mountains NP, 
and Pine Springs
258 AM CDT Thu Apr 13 2017 /158 AM MDT Thu Apr 13 2017/

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southeast New Mexico and
Texas has been cancelled. Rainfall had decreased significantly 
and flash flooding is no longer expected. Motorists should still 
exercise caution due to ponding of water on roadways from previous
rainfall.


$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Apr 12, 5:58 AM CDT, 6 hours 29 minutes earlier.

Area forecast discussion, Apr 12, 5:58 AM CDT, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
558 AM CDT Wed Apr 12 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

MVFR ceilings will temporarily affect KCNM, KPEQ, KFST and KINK
through 12/14Z, but will last at KMAF through at least 12/18Z. IFR
ceilings are relegated to KHOB where ceilings should lift to MVFR
around 12/15Z, then IFR by 12/18Z.  Have included thunderstorms in
all area terminal forecasts, but adjustments will likely be needed
later for the onset of the storms.  Convection could last well into
the night.

&&

.PREV DISCUSSION... /issued 344 AM CDT Wed Apr 12 2017/

A very active weather pattern is expected today and tonight as a
southern stream trough approaches and moves over the forecast
area. Strengthening low level moisture along with strong lift,
instability and shear ahead of this system will support the
development of thunderstorms across the mountains and southeast
New Mexico Plains by this afternoon. The convection should
intensify and shift eastward later today and tonight into the
Permian Basin and lower Trans Pecos fueled by a 35 knot low level
jet developing across the Rio Grande Valley by early this evening.
Some storms will be severe given capes of 500 to 2000 j/kg and
shear of 35 to 45 knots. Heavy rain and flash flooding will also
be a concern especially tonight across the Permian Basin given
expected slow eastward motion of organized storms.

The convection will likely be ongoing Thursday morning across the
northeast Permian Basin as the upper system approaches that area.
More thunderstorm activity will be possible Thursday afternoon
further west across the mountains and immediate adjacent plains
due to strong heating along the higher terrain and upslope flow.

Southwesterly flow aloft is expected Friday through next Monday
with above normal temperatures and thunderstorms possible, mainly
across west Texas along and east of an oscillating dryline.

Dry with much above normal high temperatures expected next
Tuesday and Wednesday as an upper level ridge builds over the
area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  61  74  61 /  30  80  50  10
Carlsbad                       76  56  79  56 /  70  70  30  10
Dryden                         74  62  76  61 /  30  70  40  20
Fort Stockton                  75  59  77  59 /  30  70  30  10
Guadalupe Pass                 72  53  76  56 /  70  70  30  10
Hobbs                          69  56  73  55 /  60  70  40  10
Marfa                          77  52  77  50 /  50  70  40  20
Midland Intl Airport           73  60  74  61 /  40  70  40  10
Odessa                         73  59  74  61 /  40  70  40  10
Wink                           76  60  79  60 /  50  70  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

67/12
Hazardous weather outlook, Apr 12, 2:54 AM CDT, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
254 AM CDT Wed Apr 12 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-130800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
254 AM CDT Wed Apr 12 2017 /154 AM MDT Wed Apr 12 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Strong thunderstorms are possible across all of west Texas and
southeast New Mexico today and tonight.  Some of the storms may
become severe, with large hail and damaging winds being the main
threats.  However a tornado or two cannot be ruled out, especially
over southeastern New Mexico this afternoon and evening.  Frequent
lightning strikes will likely accompany storms, as will locally
heavy rainfall and the potential for flash flooding, particularly
this evening and tonight when one or more thunderstorm complexes
could form.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong, if not severe, storms will be possible each afternoon and
evening from Thursday afternoon through the weekend.  Please keep
abreast of the latest forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 12, 9:25 AM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
825 AM MDT WED APR 12 2017

NMZ028-033-121515-
Eddy County Plains NM-Central Lea County NM-
825 AM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDDY AND WEST CENTRAL
LEA COUNTIES UNTIL 915 AM MDT...

At 825 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Dunken, or 18 miles northwest of Hope, moving east
at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Artesia, Hope, Cottonwood and Artesia Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 10484 3297 10377 3298 10376 3291 10359
      3270 10484
TIME...MOT...LOC 1425Z 256DEG 22KT 3295 10502

29
Special weather statement, Apr 12, 10:20 AM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
920 AM MDT WED APR 12 2017

NMZ029-121600-
Northern Lea County NM-
920 AM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 1000 AM
MDT...

At 920 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Caprock, or 36 miles west of Tatum, moving northeast at
30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tatum, Caprock and Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3340 10306 3301 10376 3340 10377 3340 10372
      3357 10372 3357 10305
TIME...MOT...LOC 1520Z 230DEG 27KT 3345 10389

29
Special weather statement, Apr 12, 11:00 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1000 AM MDT WED APR 12 2017

NMZ029-033-121645-
Northern Lea County NM-Central Lea County NM-
1000 AM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 1045 AM
MDT...

At 959 AM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Caprock, or 32 miles west of Tatum, moving
northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tatum, McDonald, Caprock, Maljamar, Crossroads, Gladiola and Tatum
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3327 10306 3281 10378 3288 10382 3296 10381
      3297 10376 3340 10377 3340 10372 3357 10372
      3357 10306
TIME...MOT...LOC 1559Z 229DEG 22KT 3316 10386

29
Special weather statement, Apr 12, 11:48 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1048 AM MDT WED APR 12 2017

NMZ028-029-033-121730-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
1048 AM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND LEA
COUNTIES UNTIL 1130 AM MDT...

At 1047 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of McDonald, or 8 miles southwest of Tatum, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hobbs, Lovington, Tatum, Monument, Loco Hills, Humble City, Maljamar,
Crossroads, McDonald, Caprock, Buckeye, Knowles, Bronco, Lea County
Zip Franklin Memorial Airport, Gladiola, Tatum Airport, Lea County
Regional Airport and Industrial Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3292 10306 3253 10330 3284 10428 3296 10422
      3297 10376 3340 10377 3340 10372 3357 10372
      3357 10305
TIME...MOT...LOC 1647Z 229DEG 21KT 3318 10344

29
Special weather statement, Apr 12, 12:26 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
1126 AM MDT WED APR 12 2017

NMZ028-029-033-121830-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
1126 AM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND
NORTHWESTERN LEA COUNTIES UNTIL 1230 PM MDT...

At 1125 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Maljamar, or 26 miles west of Lovington, moving east
at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lovington, Tatum and McDonald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3277 10327 3289 10391 3297 10391 3297 10376
      3321 10377 3333 10330
TIME...MOT...LOC 1725Z 265DEG 21KT 3301 10381

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:46 PM CDTSpecial Weather StatementMAF59 min
Apr 12, 1:19 PM CDTSpecial Weather StatementMAFYoakum26 min
Apr 12, 1:36 PM CDTSpecial Weather StatementMAFReeves24 min
Apr 12, 1:42 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves48 min
Apr 12, 1:48 PM CDTSevere Thunderstorm WarningMAFGaines42 min
Apr 12, 1:58 PM CDTSpecial Weather StatementMAFLoving, Winkler47 min
Apr 12, 2:13 PM CDTSevere Thunderstorm WarningMAFWinkler47 min
Apr 12, 2:28 PM CDTSevere Thunderstorm WarningMAFGaines32 min
Apr 12, 2:30 PM CDTSevere Thunderstorm WarningMAFReeves45 min
Apr 12, 2:42 PM CDTSpecial Weather StatementMAF33 min
Apr 12, 2:59 PM CDTSevere Thunderstorm WarningMAFWard, Winkler28 min
Apr 12, 3:04 PM CDTAreal Flood AdvisoryMAFWinkler3 hr
Apr 12, 3:10 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves65 min
Apr 12, 3:11 PM CDTSevere Thunderstorm WarningMAFReeves49 min
Apr 12, 3:16 PM CDTSpecial Weather StatementMAFCulberson44 min
Apr 12, 3:27 PM CDTSevere Thunderstorm WarningMAFCulberson63 min
Apr 12, 4:06 PM CDTSpecial Weather StatementMAFJeff Davis39 min
Apr 12, 4:19 PM CDTSpecial Weather StatementMAFWard41 min
Apr 12, 4:43 PM CDTSpecial Weather StatementMAFReeves47 min
Apr 12, 4:48 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves42 min
Apr 12, 4:58 PM CDTSpecial Weather StatementMAFWard32 min
Apr 12, 5:18 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves42 min
Apr 12, 5:42 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves48 min
Apr 12, 6:00 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves32 min
Apr 12, 6:00 PM CDTSevere Thunderstorm WarningMAFCulberson60 min
Apr 12, 6:12 PM CDTSpecial Weather StatementMAFPresidio48 min
Apr 12, 6:13 PM CDTSpecial Weather StatementMAFLoving47 min
Apr 12, 6:23 PM CDTSevere Thunderstorm WarningMAFReeves52 min
Apr 12, 6:49 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves56 min
Apr 12, 6:58 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves47 min
Apr 12, 9:25 AM CDTSpecial Weather StatementMAFEddy50 min
Apr 12, 10:20 AM CDTSpecial Weather StatementMAFLea40 min
Apr 12, 11:00 AM CDTSpecial Weather StatementMAFLea45 min
Apr 12, 11:48 AM CDTSpecial Weather StatementMAFLea42 min
Apr 12, 12:26 PM CDTSpecial Weather StatementMAFLea64 min
Apr 12, 1:33 PM CDTSpecial Weather StatementMAFEddy42 min
Apr 12, 3:58 PM CDTSpecial Weather StatementMAFEddy47 min
Apr 12, 4:30 PM CDTSevere Thunderstorm WarningMAFEddy60 min
Apr 12, 4:55 PM CDTSpecial Weather StatementMAFEddy50 min
Apr 12, 5:26 PM CDTSevere Thunderstorm WarningMAFEddy64 min
Apr 12, 5:34 PM CDTSpecial Weather StatementMAFEddy26 min
Apr 12, 5:54 PM CDTSevere Thunderstorm WarningMAFEddy66 min

Nearby

Flash Flood Watches in Texas, 2017Flash Flood Watches in New Mexico, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.